zbMATH — the first resource for mathematics

An improved Hardy-Sobolev inequality and its application. (English) Zbl 0987.35049
Summary: For \(\Omega \subset \mathbb{R}^{n}\), \(n \geq 2\), a bounded domain, and for \(1< p<n\), we improve the Hardy-Sobolev inequality by adding a term with a singular weight of the type \((\frac{1}{\log(1/|x|)})^{2}\). We show that this weight function is optimal in the sense that the inequality fails for any other weight function more singular than this one. Moreover, we show that a series of finite terms can be added to improve the Hardy-Sobolev inequality, which answers a question of Brezis-Vazquez. Finally, we use this result to analyze the behaviour of the first eigenvalue of the operator \( L_{\mu}u:= - (\text{div}(|\nabla u|^{p-2}\nabla u) + \frac{\mu}{|x|^{p}} |u|^{p-2}u)\) as \(\mu\) increases to \((\frac{n-p}{p})^{p}\) for \(1< p < n\).

35J30 Higher-order elliptic equations
35P15 Estimates of eigenvalues in context of PDEs
Full Text: DOI
[1] Adimurthi and Sandeep, Existence and nonexistence of eigenvalue of the perturbed Hardy-Sobolev operator, To appear in Proc. Royal Soc. Ed. Sec. A. · Zbl 1029.35194
[2] Lucio Boccardo and François Murat, Almost everywhere convergence of the gradients of solutions to elliptic and parabolic equations, Nonlinear Anal. 19 (1992), no. 6, 581 – 597. · Zbl 0783.35020 · doi:10.1016/0362-546X(92)90023-8 · doi.org
[3] Haïm Brezis and Moshe Marcus, Hardy’s inequalities revisited, Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 25 (1997), no. 1-2, 217 – 237 (1998). Dedicated to Ennio De Giorgi. · Zbl 1011.46027
[4] Haim Brezis and Juan Luis Vázquez, Blow-up solutions of some nonlinear elliptic problems, Rev. Mat. Univ. Complut. Madrid 10 (1997), no. 2, 443 – 469. · Zbl 0894.35038
[5] Xavier Cabré and Yvan Martel, Weak eigenfunctions for the linearization of extremal elliptic problems, J. Funct. Anal. 156 (1998), no. 1, 30 – 56. · Zbl 0908.35044 · doi:10.1006/jfan.1997.3171 · doi.org
[6] Xavier Cabré and Yvan Martel, Existence versus explosion instantanée pour des équations de la chaleur linéaires avec potentiel singulier, C. R. Acad. Sci. Paris Sér. I Math. 329 (1999), no. 11, 973 – 978 (French, with English and French summaries). · Zbl 0940.35105 · doi:10.1016/S0764-4442(00)88588-2 · doi.org
[7] N. Chaudhuri and M. Ramaswamy, Existence of positive solutions of some semilinear elliptic equations with singular coefficients, To appear in Proc. Royal Soc. Ed. Sec. A. · Zbl 0997.35020
[8] J. P. García Azorero and I. Peral Alonso, Hardy inequalities and some critical elliptic and parabolic problems, J. Differential Equations 144 (1998), no. 2, 441 – 476. · Zbl 0918.35052 · doi:10.1006/jdeq.1997.3375 · doi.org
[9] Michael Struwe, Variational methods, 2nd ed., Ergebnisse der Mathematik und ihrer Grenzgebiete (3) [Results in Mathematics and Related Areas (3)], vol. 34, Springer-Verlag, Berlin, 1996. Applications to nonlinear partial differential equations and Hamiltonian systems. · Zbl 0864.49001
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.